PEM Source

Your source for all things Pediatric Emergency Medicine

1

Question: Tox

A 19yo man presents with his 3rd bout of unremitting nausea and vomiting. He has been admitted twice before and treated with ondansetron and IV fluids. He was noted to take frequent long showers while admitted.

(Click the link to comment and to vote – voting not working through email, sorry!)

What recreational drug use is the likely cause of his symptoms?
GIPharmTox

pemsou5_wp • August 15, 2017


Previous Post

Next Post

Comments

  1. Kelly August 17, 2017 - 12:57 pm Reply

    B. Marijuana
    Cannabis hyperemesis syndrome is seen in long-term heavy users of cannabis, but has presented to Pediatric EDs and pediatricians in older teens. The pathophysiology is unknown. Patients have recurrent bouts of severe vomiting, often lasting about 48 hours. Hot showers / baths relieve symptoms temporarily, and affected patients often compulsively bathe. Cessation of cannabis use is the treatment, but long-term users may have a difficult time quitting.

Leave a Reply

Your email address will not be published / Required fields are marked *